A small potential increased risk of retinopathy worsening after one year for those with Type 2 diabetes following injections of the GLP-1 agonist semaglutide does not outweigh the drug’s cardiovascular benefits, but does highlight the need for baseline ophthalmologic evaluation before initiating treatment., as well as ongoing retinal monitoring, say researchers.
This conclusion was based on a meta analysis of data from seven major cardiovascular outcomes trials of GLP-1 agonists currently on the market and published in Diabetes & Metabolic Syndrome: Clinical Research & Reviews, by Stewart G. Albert, MD, and colleagues.
Concerns about retinopathy worsening with the GLP-1 agonist drug class first arose from previous trials, but this new meta-analysis “showed that with improvements in A1c there were correlations with decreases in the rate of cardiovascular events but increases in the rate of retinopathy,” Albert, of Saint Louis University School of Medicine, Missouri, told Medscape Medical News. “The worsening of the rate of retinopathy was seen with semaglutide after 1 year of therapy and when there was a decrease in A1c of 1%,” he explained.
Albert noted that because the increased risk was seen primarily among those who already had retinopathy at baseline, “it would seem prudent to know the level of retinopathy either before or plan for close ophthalmologic monitoring around the time of drug initiation.”
To read more CLICK HERE.